Jump to content



Photo

My Story And A Heartfelt Thank You


  • Please log in to reply
5 replies to this topic

#1 FightingGhost

FightingGhost

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 01 June 2020 - 10:35 PM

My Cymbalta journey is coming to a close and I wanted to come on here firstly to thank everyone who takes the time to share their story on these forums.  Knowing that I wasn't alone helped to carry me through some extremely dark times coming off this medication.  Posting on here seems simple but it can have a big impact on those suffering, so I will tell my story as well. I am sorry if this isn't my best writing, my brain has a ways to go yet.

 

I guess I will start by saying I have suffered with anxiety and depression for most of my life (over 2 decades so far).  I have been on close to 20 different medications for it (Zoloft, Paxil, Wellbutrin, Effexor, etc etc).  I also have Hashimoto's and other random immune system issues that contribute to the anxiety and depression.  Life for me has been challenging. Somehow I have managed to find myself in a successful career and built a solid support group of family and friends, but my life up to this point has been a series of compromises.  Six years ago I was struggling with depression and was put on 60mg Cymbalta by my psychiatrist. I know these medications have downsides, but a compromise had to be made.

 

For a time it really seemed to help.  I had no anxiety and the depression, while still there to a degree, was manageable.  It was allowing me to perform at work and that was important to me. The biggest side effect was probably a feeling of apathy.  About two years ago I started physically feeling worse.  More and more doctor visits and no one could tell me what was going on. A year ago I signed up for a doctor concierge service and at least found someone that would listen.  We started with testing and more testing and found nothing but the autoimmune issues.  My doctor suggested that maybe the Cymbalta was causing some of the problems so I began doing research.

 

What I learned was that Cymbalta can cause issues with REM sleep and right then I knew that was part of my problem.  I hadn't had a good night's sleep in at least 2 years, so I thought OK I can fix this.  I began alternating 30mg and 60mg for 2 weeks.  After 2 weeks with minimal issues I switched to just 30.  A week later I was sleeping better and thought I could go down quickly.  I started taking 30mg every other day.  As most of you here probably already know, this did not end well.  I ended up having a serotonin syndrome episode which resulted in an ambulance ride.  I couldn't breathe, was on the verge of fainting for several hours, and felt completely disconnected from reality.

 

To make a long story short, I have spent the last 4 months during quarantine weaning myself off.  I suffered pretty much every withdrawal symptom, which when combined with the autoimmune issues created a special kind of hell I wouldn't wish on anyone.  I had shortness of breathe, dizziness, nausea, diarrhea, ear ringing, crying spells, angry spells, brain zaps, arm and leg numbness, hot and cold flashes, exhaustion, you name it I probably had it.  And the worst of all of these has been the depression.  If it wasn't for the people around me that care, I wouldn't be here.  I have had suicidal thoughts most of my life, but this was on a completely different level.  It was like every part of my being wanted the pain to be over, but I am a fighter.  Some part of me deep down just couldn't let go.

 

After bead counting down, I am officially over 2 weeks off this poison entirely.  I can feel parts of me I didn't even remember coming back. It feels like I am waking up from a horrible nightmare.   I still worry that I will never be the same after this, but maybe that isn't all bad.   Death feels like an old friend at this point, I don't wish for it as much, but I am no longer afraid of it either.  Most of my desires have been washed away, replaced by just wanting to feel better and wanting the people I love to have the lives they deserve.  I don't hold out a ton of hope for myself at this point.  I worry that I will never be the man I used to be or the man I want to be, but I am going to keep fighting until I find out.  I owe it to myself after all of this to at least give it a chance.  If nothing else, I think this journey gives us a strong dose of empathy.

 

I hope all of you give yourselves a chance to heal as well.  Be kind to yourself.  As someone who has already been through a lot before this hell, I can tell you that you deserve that kindness.  This journey may try and take everything from you, please don't let it.  Cry if you have to, yell, scream, get angry.  Hell, I am crying as I am writing this.  At the end of this journey, you might just find a strength inside yourself you never knew you had.  A peace of mind that can only come from enduring the unendurable.

 

I will stick around and answer questions to anyone who posts on this thread.  Hopefully my story can provide a small amount of hope in this otherwise dark time we are in.

 


#2 invalidusername

invalidusername

    Site Partners

  • Site Supporter
  • 5,339 posts
  • LocationKent, UK

Posted 02 June 2020 - 09:26 AM

Hi there and many thanks for sharing your story.
 
"my life up to this point has been a series of compromises"
 
This is exactly what life seems to be for a lot of people on the medication - a very good description.
 
"I still worry that I will never be the same after this, but maybe that isn't all bad."
 
A common thought and concern at your point on the journey, but it will pass and you will return to normal - only select few cases have lasting effects, and most of those will have indication before weaning. I had myclonic jerks as a result of the Cymbalta, but thankfully these are slowly going, but still present after 18 months. But these things can take 2 years or so to completely "repair".
 
I sincerely hope that your journey continues to improve and please feel free to keep in touch here.
 
Did you come across our eBook during your withdrawal?
 
IUN

#3 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,564 posts
  • LocationMissouri

Posted 02 June 2020 - 09:56 AM

An excellent post FG. I am really glad you shared your story with us. The good news is that there will still be lots of improvement in the future.

 

Please feel free to come back anytime. God bless.


#4 FightingGhost

FightingGhost

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 02 June 2020 - 11:12 AM

 

Hi there and many thanks for sharing your story.
 
"my life up to this point has been a series of compromises"
 
This is exactly what life seems to be for a lot of people on the medication - a very good description.
 
"I still worry that I will never be the same after this, but maybe that isn't all bad."
 
A common thought and concern at your point on the journey, but it will pass and you will return to normal - only select few cases have lasting effects, and most of those will have indication before weaning. I had myclonic jerks as a result of the Cymbalta, but thankfully these are slowly going, but still present after 18 months. But these things can take 2 years or so to completely "repair".
 
I sincerely hope that your journey continues to improve and please feel free to keep in touch here.
 
Did you come across our eBook during your withdrawal?
 
IUN

 

 

No on the ebook.  I stumbled onto this site doing some Googling after my ambulance ride.  My new doctor is actually pretty informed about the dangers of the medication so he helped me through the process.


#5 frog

frog

    Like a Family Member

  • Active Members
  • PipPipPipPipPipPipPip
  • 542 posts

Posted 02 June 2020 - 09:01 PM

Congratulations! It sounds like a long and grueling ride, with which I can relate. I did not wean down properly, just jumped off completely from 18mg. Similarly too you I thought eh how bad can it be? HA! 

I'm over 7 months off now, approaching 8. It's truly night and day today compared to the first few months. There is still more improvements to be had though. My ability to handle stress is still subpar and I unravel quickly under pressure sending my anxiety into a spike. And some days I just burst into tears because I become overwhelmed. But I feel like this too will eventually pass. After all I still am who I always was. I believe my brain still works the same way it ever did. 

 

I will NEVER go on another SNRI ever again that is all I know for sure. 

 

Best of luck to you! Don't be a stranger


#6 Lovey

Lovey

    Best Friend

  • Active Members
  • PipPipPipPipPipPip
  • 436 posts
  • LocationU.S.
  • why_joining:
    Trying to get off of this poisonous drug. Need support and help!Down from 120mg to 7mg.
    Am currently taking 18 beads 2x per day. A split dose method. 4 am and 4 pm. Pausing to stabilize.

Posted 02 July 2020 - 11:26 PM

Hi everyone, Fighting Ghost--- how long did it take you to wean off?

Can you please outline what you did briefly?

I have been slow weaning over 2 years and I am on pause bc if so much stress. Then Corona hit and it did not seem wise to try with such extreme conditions and uncertainty all around. I am at 18 beads a.m. and 18 p.m. Badly want off.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users